Texas, 2012

High Wind in Texas, October 25 to 26, 2012

October 25 to 26, 2012 · NWS MAF · 2 events in 1 county or zone

Strong westerly winds occurred in the higher elevations of the Guadalupe Mountains due to a passing upper trough. A strong cold front then moved south through the area and resulted in high winds through Guadalupe Pass in the lower elevations of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds occurred in the higher elevations of the Guadalupe Mountains due to a passing upper trough. A strong cold front then moved south through the area and resulted in high winds through Guadalupe Pass in the lower elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 24, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 24, 10:22 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 AM CDT THU OCT 25 2012

.DISCUSSION...

SEE 06Z TAF DISCUSSION BELOW.

&&

.AVIATION...

A STRONG SWLY LOW LEVEL JET WILL KEEP WINDS AROUND 10 KTS THIS
MORNING ACROSS THE NORTHERN PERMIAN BASIN AND SE NM. THIS WILL
LIKELY KEEP FOG FROM FORMING...HOWEVER SOME LOW CLOUDS COULD STILL
DEVELOP IN THE MOIST LOW LEVEL ENVIRONMENT. A COLD FRONT IS
EXPECTED TO SHIFT WINDS TO THE NORTH JUST AFTER 12Z ACROSS THE
NORTHERN TERMINALS WITH THE WIND SHIFT REACHING AREAS SOUTH OF I20
BY LATE MORNING. WINDS COULD GUST OVER 25 KTS FOR A TIME DURING
THE AFTERNOON...BUT SHOULD DECREASE BY SUNSET. VFR CONDITIONS WILL
PREVAIL FOR THE PERIOD WITH MVFR/IFR STRATUS POSSIBLY DEVELOPING
JUST AFTER THIS TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT WED OCT 24 2012/

DISCUSSION...

PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

AVIATION...

VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL AREA TERMINALS
THROUGH 26/00Z. THERE IS A SLIGHT CHANCE...ROUGHLY 1 IN 5...THAT
LOW STRATUS WILL DEVELOP OVER THE KMAF TERMINAL IN THE 06-08Z TIME
FRAME AND PERSIST FOR A FEW HOURS BEFORE A PACIFIC FRONT SWEEPS THE
MOISTURE AWAY FROM WEST TO EAST BEFORE SUNRISE. A STRONG COLD
FRONT THEN WILL SWEEP SOUTH DURING THE MID TO LATE MORNING
HOURS...WITH WINDS VEERING WINDS AROUND TO A NORTHERLY DIRECTION
WITH GUSTS UP TO NEAR 25 KTS. GAP WINDS AND ASSOCIATED TURBULENCE
THROUGH GUADALUPE PASS WILL BE LIKELY AFTER FRONTAL PASSAGE. WINDS
SHOULD THEN BEGIN TO LAY DOWN FROM NORTH TO SOUTH DURING THE LATE
AFTERNOON HOURS. MVFR TO IFR POST-FRONTAL STRATUS IS NOT EXPECTED
TO BE A CONCERN THROUGH 26/00Z...BUT IS EXPECTED TO DEVELOP LATE
THURSDAY NIGHT INTO FRIDAY MORNING.

PREV DISCUSSION... /ISSUED 347 PM CDT WED OCT 24 2012/

DISCUSSION...
CURRENT OBSERVATIONS FOR DUNKEN SHOW RED FLAG CONDITIONS ARE ONGOING
ACROSS PORTIONS OF SOUTHEAST NEW MEXICO.  GUADALUPE PASS IS ALSO AT
NEAR CRITICAL FIRE WEATHER THRESHOLDS AND WILL LIKELY SEE RED FLAG
CONDITIONS WITHIN THE NEXT COUPLE HOURS.  THE RED FLAG WARNING FOR
THE GUADALUPE MOUNTAINS AND LINCOLN NATIONAL FORECAST WILL BE
ALLOWED TO CONTINUE UNTIL 7 PM MDT. FOR MORE DETAILS...PLEASE SEE
THE FIRE WEATHER DISCUSSION BELOW.

THE BIG FORECAST FOCUS THIS PERIOD IS CERTAINLY THE ARRIVAL OF A
COLD FRONT TOMORROW ACROSS THE CWA.  MODELS CONTINUE TO SHOW THE
COLD FRONT REACHING THE NORTHERN PORTIONS OF THE FORECAST AREA IN
THE MORNING...REACHING THE CENTRAL PERMIAN BASIN BY NOON...AND
GETTING THROUGH THE ENTIRE CWA BY THURSDAY EVENING.  WITH THE
PASSING OF THE FRONT...I WOULD EXPECT FALLING TEMPERATURES DURING
THE AFTERNOON HOURS.

THE NAM AND GFS BOTH SHOW PRECIPITATION ON THE EASTERN EDGE OF THE
CWA WITH THE SOUTHWARD PUSH OF THE FRONT.  HOWEVER ONLY THE NAM
SHOWS POST FRONTAL LIGHT RAIN ACROSS THE PERMIAN BASIN FRIDAY
MORNING WHILE THE GFS REMAINS DRY.  THE NAM SHOWS ISENTROPIC UPGLIDE
ALONG THE 300K SURFACE WHILE THE GFS LACKS THIS UPGLIDE SOLUTION.
THE CURRENT GRID FORECAST DOES HAVE SLIGHT CHANCE POPS IN FOR FRIDAY
MORNING.  PRESENTLY...I SEE NO REASON TO CHANGE THIS FORECAST AND
WILL FAVOR THE NAM SOLUTION FOR A SLIGHT CHANCE OF LIGHT RAIN ON
FRIDAY MORNING FOR THE PERMIAN BASIN.  BY FRIDAY AFTERNOON...RAIN
CHANCES FOR THE CENTRAL PERMIAN BASIN DECREASE WITH BETTER CHANCES
SHIFTING SOUTHWARD.  BY LATE SATURDAY...THE EVENT IS BASICALLY OVER
WITH DRY CONDITIONS EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE
PERIOD.

THE ONLY OTHER CONCERN IS THE POSSIBILITY OF A LIGHT FREEZE
SATURDAY MORNING. IT IS COMMON FOR THIS AREA TO SEE THE COOLEST
LOW TEMPERATURES THE SECOND NIGHT AFTER A COLD FRONTAL PASSAGE.
THIS EVENT IS NO EXCEPTION. WITH LIGHT WINDS AND PARTLY CLOUDY
SKIES EXPECTED SATURDAY MORNING...TEMPERATURES IN NORTHERN LEA
COUNTY... THE NORTHWEST PERMIAN BASIN...AND ALSO IN THE MARFA AND
ALPINE AREA COULD BRIEFLY TOUCH FREEZING. HOWEVER PRESENTLY WE ARE
NOT EXPECTING A HARD FREEZE.

A WARMING TREND IS EXPECTED BEGINNING SUNDAY AND CONTINUING INTO THE
MIDDLE OF NEXT WEEK.  OVERALL...EXPECT LIMITED CHANGES TO THE
CURRENT FORECAST.

FIRE WEATHER...
WILL LET THE RED FLAG WARNING CONTINUE FOR THE GUADALUPE MOUNTAINS
THROUGH 01Z THIS EVENING. DUNKEN LATEST OBSERVATION HAS HIT RED
FLAG CRITERIA AND PINERY IS VERY CLOSE. SOUTHWESTERLY FLOW ALOFT
AND DOWNSLOPING WILL CONTINUE TO INCREASE THIS AFTERNOON PER LATEST
GUIDANCE AND RED FLAG CONDITIONS SHOULD THUS CONTINUE. CONDITIONS SHOULD
IMPROVE EARLY THIS EVENING WITH NOCTURNAL COOLING. RH RECOVERY TONIGHT
WILL RANGE FROM POOR ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS
TO EXCELLENT ACROSS THE EASTERN PERMIAN BASIN. A COLD FRONT WILL
MOVE SOUTH THURSDAY AND RESULT IN A WIND SHIFT TO THE NORTH AND
NORTHEAST. RH/S WILL DROP TO NEAR 15 PERCENT THURSDAY AFTERNOON
ACROSS PORTIONS OF THE HIGHWAY 54 VAN HORN CORRIDOR...UPPER TRANS
PECOS AND PRESIDIO VALLEY...BUT CRITICAL FIRE WEATHER CONDITIONS ARE
NOT EXPECTED ANYWHERE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Oct 24, 12:24 PM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT WED OCT 24 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT WED OCT 24 2012 /124 PM MDT WED OCT 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS OVER THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THURSDAY.
GUSTY NORTHEAST WINDS ARE POSSIBLE BEHIND THE FRONT THROUGH
GUADALUPE PASS FRIDAY AND FRIDAY NIGHT.

A LIGHT FREEZE IS POSSIBLE ACROSS THE NORTHERN PERMIAN BASIN AND
NORTHERN LEA COUNTY SATURDAY MORNING AS SKIES CLEAR AND WINDS
BECOME LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 25, 12:00 AM MST to 4:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
October 25, 12:51 AM MST to October 26, 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

An extended period of sustained northeast winds of 40 to 46 mph occurred through Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413981, 413982.